Texas, 2015

Flash Flooding and Flooding in Texas, June 16 to 18, 2015

June 16 to 18, 2015 · NWS LCH · 7 events in 5 counties and zones

Tropical Storm Bill moved into the Central Texas coast during the 16th. Moisture continued to stream north across Southeast Texas during the 17th and 18th leading to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Tropical Storm Bill moved into the Central Texas coast during the 16th. Moisture continued to stream north across Southeast Texas during the 17th and 18th leading to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 16, 3:09 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 3:09 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
409 PM CDT TUE JUN 16 2015

.DISCUSSION...
TS BILL STILL SLOWLY MOVING INLAND ACROSS THE CENTRAL TEXAS COAST
WITH A LITTLE MORE NORTHWEST MOVEMENT. OUTER RAIN BANDS CONTINUE
TO SPIRAL NORTHWARDS ACROSS MAINLY SOUTHEAST TEXAS AND WESTERN LA.
THIS IS EXPECTED TO CONTINUE THROUGH SUNSET. THEREAFTER THE
GUIDANCE AND PAST EXPERIENCE SUGGESTS THAT ACTIVITY WILL BREATH
IN TOWARDS THE CENTER OF CIRCULATION OVERNIGHT AND ACTIVITY ACROSS
MOST OF THE FORECAST AREA WILL DIMINISH.

SO WILL ADJUST SEVERAL HAZARDS BASED ON THIS SCENARIO. FLASH FLOOD
WATCH WILL BE CANCELED FOR TEXAS COUNTIES AS RISK HAS DIMINISHED
IN OUR REGION.

WILL MAINTAIN WIND ADVISORY AS IS. WINDS HAVE BEEN GUSTING AT
TIMES WELL INTO ADVISORY CRITERIA ACROSS SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA AS HIGHER WINDS ALOFT MIX DOWN THROUGH NORMAL
DIURNAL MIXING. SOME SQUALLS HAVE PRODUCED GUSTS AROUND 40 MPH OR
SO RECENTLY...BUT THESE HAVE BEEN BRIEF.

TIDES STILL REMAIN ABOVE COASTAL FLOOD ADVISORY CRITERIA WITH THE
EXCEPTION OF AMERADA PASS. WE ARE APPROACHING LOW TIDE...AND WATER
LEVELS MAY FALL OFF THIS EVENING...BUT PREFER TO CONTINUE THE
ADVISORY THROUGH THE NEXT HIGH TIDE CYCLE LATE TONIGHT AND
TOMORROW MORNING. CAN STILL SEE SWELL SIGNAL IN THE TIDES KEEPING
THINGS ELEVATED.

STILL SOME THREAT OF A TORNADO AND THE WATCH IS STILL IS IN EFFECT
THROUGH MIDNIGHT...BUT SUSPECT WE WILL BE ABLE TO CANCEL THAT
EARLY AS THE ACTIVITY CONSOLIDATES TOWARDS THE CENTER.

THE CORE OF THE STORM IS FORECAST TO WEAKEN AND MOVE NORTH THROUGH
CENTRAL TEXAS AND THEN CURVE MORE TO THE NORTHEAST WITH TIME
ACROSS OK AND AR. THE CORE OF THE HEAVY RAINS ARE FORECAST TO STAY
TO THE WEST AND NORTH OF THE AREA. STILL CARRY LIKLEY POPS
WEDNESDAY AS ACTIVITY EXPANDS OUTWARDS AWAY FROM THE CENTER WITH
DAYTIME HEATING.

THROUGH THE END OF THE WEEK INTO EARLY NEXT WEEK...JUST GENERALLY
TYPICAL SUMMERTIME DIURNAL ACTIVITY WITH GRADUALLY WARMING
TEMPERATURES WITH LESS CLOUDS AND RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  91  73  92 /  20  30  10  20
LCH  77  88  76  89 /  40  40  20  20
LFT  76  90  75  90 /  20  20  10  20
BPT  77  86  77  89 /  50  60  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ041-052-073-074.

     COASTAL FLOOD ADVISORY UNTIL 8 AM CDT WEDNESDAY FOR LAZ041-
     052>054-073-074.

TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ215-216.

     COASTAL FLOOD ADVISORY UNTIL 8 AM CDT WEDNESDAY FOR TXZ215-216.

GM...SMALL CRAFT EXERCISE CAUTION UNTIL 1 AM CDT WEDNESDAY FOR GMZ435-
     455-475.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR GMZ450-470.

     SMALL CRAFT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR GMZ452-472.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ430-432.

     SMALL CRAFT EXERCISE CAUTION FROM 7 PM THIS EVENING TO 1 AM CDT
     WEDNESDAY FOR GMZ430-432.

&&

PUBLIC...27
Hazardous weather outlook, Jun 16, 3:17 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT TUE JUN 16 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
171200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
417 AM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM BILL WILL MOVE INTO CENTRAL TEXAS TODAY. SCATTERED
TO WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTHEAST TEXAS AND LOUISIANA THROUGH TONIGHT. HEAVY RAIN
WITH TRAINING STORMS AND SHOWERS WILL BE THE MAIN THREAT, BUT
MAINLY ACROSS FAR WEST LOUISIANA AND SOUTHEAST TEXAS. THIS MAY
LEAD TO FLOODING OF POORLY DRAINED LOCATIONS. ALSO, WITH WITH ANY
LAND FALLING TROPICAL CYCLONE FAVORABLE WIND PROFILES WILL CREATE
AT LEAST A LOW END CHANCE OF A WEAK TORNADO.

MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE WILL OCCUR
THIS MORNING AND AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED AGAIN WEDNESDAY WITH
DECREASING CHANCES THROUGH THE REMAINDER OF THE WEEK AS THE
SUBTROPICAL RIDGE BUILDS IN. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED, HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT FLOODING.

GMZ430-432-435-450-452-455-470-472-475-171200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
417 AM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

MINIMAL TROPICAL STORM FORCE WINDS ARE EXPECTED IN THE COASTAL
WATERS SOUTH OF JEFFERSON COUNTY THIS MORNING. AS TROPICAL STORM
BILL MOVES INTO THE CENTRAL TEXAS COAST WINDS AND SEAS WILL
GRADUALLY SUBSIDE THROUGH THE AFTERNOON AND EVENING. A SMALL
CRAFT ADVISORY WILL REMAIN IN EFFECT FOR PORTIONS OF THE AREA
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
WEEKEND. OCCASIONAL LIGHTNING STRIKES WILL BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lake Charles radar (KLCH), 66 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
June 16, 5:11 PM CST to 5:12 PM CST
Where
Orange County, Orangefield
Reported by
Broadcast Media
Coordinates
30.100, -93.900

A picture of a funnel cloud over Orangefield was relayed from a Beaumont TV station.

Flash Flood, Hardin

When
June 17, 1:29 PM CST to 11:30 PM CST
Where
Hardin County, 12.33 mi SE of Loeb to 0.25 mi NE of Silsbee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.034, -94.062

Heavy rain trained across Southeast Texas including Hardin County for multiple hours. This occurred on already saturated soil and produced flooded roads which closed some for several hours. At least one home in Sour Lake had one inch of water in the structure.

Flash Flood, Jasper

When
June 17, 7:22 PM CST to June 18, 12:15 AM CST
Where
Jasper County, 21.91 mi S of Evadale to 25.52 mi SE of Holly Spgs
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
30.033, -94.064

Heavy rain trained across the southern sections of Jasper County for multiple hours. This occurred on already saturated soil. 12 to 15 inches of rain fell around Buna and multiple high water rescues had to be preformed. Many roads were flooded out with some vehicles being swept off the roads. Many houses, businesses, and churches flooded in Buna and a few in Kirbyville with several inches of water. Flood waters also filled a commercial oil vat which overflowed causing a small spill in Buna.

Flash Flood, Jefferson

When
June 17, 7:29 PM CST to 11:30 PM CST
Where
Jefferson County, 1.05 mi ENE of Guffey to 6.63 mi NE of Voth
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.033, -94.063

Heavy rain trained across portions of Southeast Texas for multiple hours on already saturated soil. This produced flooding around Beaumont which closed some streets including an underpass along MLK Boulevard and stranded at least one motorist on a feeder road of the Eastex Freeway.

Flash Flood, Newton

When
June 17, 8:00 PM CST to June 18, 12:00 AM CST
Where
Newton County, 24.03 mi SW of Hartburg to 40.07 mi N of Bon Wier
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.032, -94.064

Heavy rain trained across southern and central sections of Newton County for several hours on already saturated soil. This produced roadways that were flooded out and closed for many hours.

Flood, Newton

When
June 18, 12:00 AM CST to 8:00 AM CST
Where
Newton County, 3.9 mi SSW of Bon Wier to 15.69 mi WSW of Fawil
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.676, -93.650

Heavy rain during the 17th produced flash flooding in south and central sections on Newton County. Multiple roads remained closed from Bon Wier to the southwest into the 18th as flood waters slowly drained.

Flood, Jasper

When
June 18, 12:15 AM CST to 8:00 AM CST
Where
Jasper County, 5.88 mi NNW of Buna to 5.84 mi ENE of Kirbyville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.503, -94.020

The heavy rain and flash flood event from the 17th lingered into the early morning of the 18th. Flood waters remained across southern sections of Jasper County through the morning of the 18th with many roadways remaining closed as the water slowly drained.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580669, 583176, 583183, 582544, 583194, 583202, 583191.